Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 62, NWS Goodland, KS

May 22, 2007Graham County, Kansas

NWS Goodland, KS issued this tornado warning at May 22, 2007, 7:27 PM CDT for Graham County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2007, 7:27 PM CDT (00:27 UTC)
Expired
May 22, 2007, 8:15 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:36 PM CDTHAIL 0.753 Sw Bogue, KS
May 22, 7:50 PM CDTHAIL 13 E Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 230028
TORGLD
KSC065-230115-
/O.NEW.KGLD.TO.W.0062.070523T0027Z-070523T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 815 PM CDT

* AT 728 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  HILL CITY...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BOGUE AROUND 740 PM CDT...
  NICODEMUS AROUND 745 PM CDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3950 9994 3952 9961 3945 9961 3924 9961
      3925 9994

$$

CLK
3 follow-up statements
000 
WWUS53 KGLD 230044
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT TUE MAY 22 2007

KSC065-230115-
/O.CON.KGLD.TO.W.0062.000000T0000Z-070523T0115Z/
GRAHAM KS-
744 PM CDT TUE MAY 22 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
GRAHAM COUNTY...

AT 744 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 
NEAR BOGUE...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  NICODEMUS AROUND 750 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
WALNUT SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3950 9994 3952 9961 3945 9961 3924 9961
      3925 9994

$$

CLK
000 
WWUS53 KGLD 230105
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT TUE MAY 22 2007

KSC065-230115-
/O.CON.KGLD.TO.W.0062.000000T0000Z-070523T0115Z/
GRAHAM KS-
805 PM CDT TUE MAY 22 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
GRAHAM COUNTY...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR NICODEMUS...MOVING 
EAST AT 20 MPH.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3950 9994 3952 9961 3945 9961 3924 9961
      3925 9994

$$

CLK
000 
WWUS53 KGLD 230115
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT TUE MAY 22 2007

KSC065-230125-
/O.EXP.KGLD.TO.W.0062.000000T0000Z-070523T0115Z/
GRAHAM KS-
815 PM CDT TUE MAY 22 2007

...THE TORNADO WARNING FOR CENTRAL GRAHAM COUNTY EXPIRES AT 815 PM
CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3950 9994 3952 9961 3945 9961 3924 9961
      3925 9994

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:15 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 22, 2:15 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE MAY 22 2007

.DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF
THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON
WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC
COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON
TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE
THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER
WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL
BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT
WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE
EVENING HOURS.

GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE
SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE
PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE
IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE
CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN
WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND
NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME.

A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE
TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH
SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S.

FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST
AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN
ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT
WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT
WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST
TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT
TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS.

MWM

DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF
UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN
PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL
MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN
GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z
ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL
GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND
EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE
LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING
LOWS SEVERAL DEGREES ABOVE NORMAL.

JRM

&&

.AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION
WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK
COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT
SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE
PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD.

SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 22, 11:45 AM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST
OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS
WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE
PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL
AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES
ESPECIALLY EAST OF A MCCOOK TO GOVE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON.

JOHNSON/BULLER

In the hours before

Local storm report, May 22, 6:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          4 W WESKAN              38.86N 102.03W
05/22/2007                   WALLACE            KS   LAW ENFORCEMENT

&&

KJAMES
Local storm report, May 22, 6:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 N ARAPAHOE            38.97N 102.17W
05/22/2007                   CHEYENNE           CO   TRAINED SPOTTER

            WINDS FLIPPED OVER IRRIGATION PIVOTS

&&

KJAMES
Local storm report, May 22, 6:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          SAINT PETER             39.19N 100.09W
05/22/2007                   GRAHAM             KS   LAW ENFORCEMENT

            GOVE COUNTY LAW ENFORCEMENT REPORTED TORNADO NEAR ST.
            PETER.

&&

FOLTZ
Local storm report, May 22, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          7 SW HILL CITY          39.29N 99.94W
05/22/2007                   GRAHAM             KS   LAW ENFORCEMENT

&&

KJAMES
Local storm report, May 22, 7:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             2 S SAINT PETER         39.16N 100.09W
05/22/2007  E2.00 INCH       GRAHAM             KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS COPIOUS AMOUNTS OF 2 INCH
            HAIL

&&

FOLTZ
Local storm report, May 22, 7:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          11 E SAINT PETER        39.19N 99.88W
05/22/2007                   GRAHAM             KS   NWS EMPLOYEE

            ON THE GROUND FOR APPROX.THREE MINUTES

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:25 PM CDTTornado WarningGLDLogan65 min
May 22, 7:34 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas56 min
May 22, 8:02 PM CDTSevere Thunderstorm WarningGLDGraham43 min
May 22, 8:04 PM CDTTornado WarningGLDGove, Logan, Sheridan, Thomas56 min
May 22, 8:27 PM CDTTornado WarningGLDGraham39 min
May 23, 5:52 AM CDTFlash Flood WatchGLDGove, Graham, Norton, Sheridan19 hr

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.